Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Pediatric Reaction to Xylocaine

02/18/2010

Question:

My six year old daughter was having a filling done at the local dentist (this was her 3rd time having xylocaine)when she started making funny noises. The dentist removed her glasses and noticed her right eye was not moving the other was and her face was droopy she became very pale and said I was blurry and she could see two of me. They called 911 and gave her oxygen. She recovered within 1 minute and now I can`t get a dentist to work with her because they say she`s allergic to novacaine. The original dentist and ER doctor say it is a vasovagal reponse but the dentist also will not treat her. The childrens hospital said they will do the work under general but not local anesthesia. Should we get her allergy tested? Or have you another explanation for what happened? Please if you have any idea what happened?

Answer:

Thank you for your question. I do not know if your daughter has any medical conditions, her past medical history and current medications that would affect this response. I will assume she is totally healthy.

It is unfortunate that this reaction has now been classified as "allergy". Certainly, this is an adverse reaction and from your description, it is not clear if this was a local or systemic response.

It is possible to anesthetize the facial muscles with standard injection for the lower jaw. Usually, this will last for at least several minutes or commonly much longer. It is also possible that some facial muscle weakness and certainly the ocular symptoms you describe could occur with local anesthetic injection for the upper back teeth. These reactions do not happen frequently but they do occur and make perfect anatomic sense. I would need more information but your dentist should be able to help here.

There are some who believe that a very particular injection into a blood vessel for the upper jaw back teeth could also cause this response and last about as long as you describe. This is very rare but theoretically possible. If this was a fainting episode, or vasovagal reaction, and it could be, then she is not "allergic" to lidocaine. Fainting to local anesthesia injection occurs routinely in the dental office. She may have experienced both together. She experienced an unusual facial sensation with blurred vision, this caused her to feel strange, and she became faint. For any of these episodes, this is not an allergic reaction.

It is unfortunate that your hospital pediatric dentists did not want to manage her in their clinic. If you really must, an allergist can check your daughter. Have your dentist give you a couple common local anesthetics to be tested. I venture to say that there is a 99+% chance that this is not allergic.

Good luck.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University